Today was scheduled to be my 13th chemo session, but it turned out to be a “chemo snow day” for Jimmy….no chemo!!!!!!! Yippie!
I did meet with Dr. P to go over the results of the CT scan I had on Monday. Although the report didn’t show any significant reduction of the in the size of the tumors 🙁this time, it did indicate “internal cystic changes suggesting necrosis.” So the size of the tumors is stable, but it looks like they are dying. I very much like those words “they are dying”. There are no signs of any of cancer naughtiness going on in any of my other internal organs, they are all “unremarkable.” My blood count, immune system, kidney and liver 🍷 function are all normal. Unfortunately I am having a few more side effects as a result of treatment. The most troublesome is caused by the drug 5-FU. 5-FU slows down cell division. Since cancer cells multiply much faster than normal cells, this slows down cancer. But it also effects some normal cells, among them are skin. One side effect of 5-FU is “hand and foot syndrome.” Your hands and feet suffer from tingling, burning, redness and cracking skin. This has become a problem for me over the past six weeks. One of the treatments for this side effect is to reduce friction. My left foot is in a brace and friction is a consequence that cannot be avoided when I walk. Speaking of walking, since I use crutches, I essentially walk on my hands with constant friction on the crutch handles…ouch! Dr. P suggested applying Eucerin lotion and DMSO. I have been using both and things have improved, my left foot is fine and my hands are improving.
Dr. P is very pleased. I am responding extremely well to the chemo treatment, especially considering I am not taking oxalaplatin. Oxalaplatin is a very effective drug colon cancer but causes neuropathy, nerve damage to the hands and feet. Because of the extensive nerve damage I suffered as a result of polio, we elected to pass on this drug. In light of this drug omission, my response to treatment is amazing. I am blessed. Dr. P has scheduled a PET scan for next week to gather more detail and, if the results confirm his suspicions, he will reduce my treatment to a maintenance regimen of Avastin only. That means fewer side effects, no “hand and foot syndrome”, and no 46-hour pump infusions. Hopefully I will have great news next week when I meet with Dr. P again.
BUT…..there could be a fly in the ointment. The past few weeks I’ve had a couple instances of double vision. These instances have been right before I go to sleep, after a couple of glasses of wine and 1 mg of alaprazolam. I’ve had episodes of double vision for years, but that’s after consumption of a bottle or two of fine wine😄. I’m assuming my current regimen, combined with chemo fatigue, is the cause. However there is a small (2%) chance that my cancer has metastisized in my brain. So instead of chemo today I enjoyed 45 minutes nestled inside a horribly noisy narrow tube doing an MRI of my brain. I consider this just due diligence. I doubt there is anything going on in my brain, in fact Lee has been telling me that for years!
Enough of this cancer crap. Let’s look my latest silly paintings and a booth Lee & I shared this past weekend at a local arts and craft extravaganza.